Q: Headaches, Sweats, Tiredness,...& Meds
I have been put on lamictin 150mg and zoloft 100mg daily for anxity and a mood
stabilizer. I have been on this coctail now for 4 months, and the last 2 weeks
my vision has been affected, I have head aches, hot sweats,tiredness and feeling
very lazy, at night unable to sleep but during the day could sleep, I also take
adco- olpidem to help sleep re back pain 15mg. Can I also add that I do have a
bad back and would give anything for South Africa to operate and give me a new
disc(opetation not available here), mine is L4 L5, unable to have fusion they
say, so I also take cataflan and voltaren for pain. My weight has shot up, which
again does not help my back, could the above systoms be the tablets. If I was my
horse (which, mine I can longer ride) I would have her put down, some days are
very bad for me and I feel unable to cope, what is your opinion?
Dear Louise --
Sorry, I couldn't identify "adco-olpidem" (e.g. Google search) so I'm not sure
what you're taking there (sounds like zolpidem, which is Ambien in the U.S., a
medication for sleep).
Well, there are a lot of parts to this story. Sorry to
hear you can't ride, what a disappointment. It could be that the back pain is
the central problem, interfering with sustained sleep, which can make bipolar
But then again, so can antidepressants, and you're on
one of those. Sometimes I feel like a broken record, just repeating "watch out
for antidepressants"; but here we go again. Ask your doctor if she/he thinks
your antidepressant could be making your bipolar disorder control worse, which
could mess up your sleep cycle, which can make back pain worse, which can make
bipolar disorder worse, and so forth.
In other words, "it could be your back"; or, "it
could be your antidepressant". Or it could easily be neither, including, for
example, that your bipolar disorder is not sufficiently well controlled
regardless of the antidepressant, which might not be contributing to the problem
and could end up being an essential ingredient (I have to say that to show that
I can acknowledge this is possible, even though in my experience it isn't true
very often). In this case you'd have to think about
another mood stabilizer to add to the lamotrigine.
Obviously what I wanted to emphasize is that you
might have a part of the solution to all this that's a lot simpler than
surgery; or even adding another medication; namely, gradually tapering one off,
the Zoloft, and replacing it if necessary with either a higher lamotrigine dose
(up to 400 is routine, 200 is often better than 150 but you have to get there
carefully under your doctor's supervision as there's risk in going up too fast;
and lamotrigine even has anti-pain properties itself that might be stronger at a
higher dose) or an additional antidepressant-like mood stabilizer (low-dose
lithium, and perhaps omega-3 fatty acids, are the candidates there, as you'll
see from that link above).
If that actually works, and you get back on that horse,
which should be the goal (including adopting some other form of
that you can do, to lower weight, in the interim), write and let me know.
Published May, 2004